Beta integrals and the associated orthogonal polynomials

  • Richard Askey
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 1395)

Abstract

One reason certain definite integrals are interesting is that the integrand is the weight function for an important set of orthogonal polynomials. This is true for the beta integral and many extensions. Some of these orthogonality relations are surveyed, and a new orthogonality relation is given for a recently discovered q-extension of the beta integral.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    W. Al-Salam and T. S. Chihara, Convolutions of orthogonal polynomials, SIAM J. Math. Anal. 7 (1976), 16–28.MathSciNetCrossRefMATHGoogle Scholar
  2. [2]
    K. Alladi and M. L. Robinson, Legendre polynomials and irrationality, J. reine angew. Math. 318 (1980), 137–155.MathSciNetMATHGoogle Scholar
  3. [3]
    W. Allaway, The identification of a class of orthogonal polynomials, Ph.D. thesis, University of Alberta, Canada, 1972.Google Scholar
  4. [4]
    W. Allaway, Some properties of the q-Hermite polynomials, Canadian J. Math., 32 (1980), 684–694.MathSciNetCrossRefMATHGoogle Scholar
  5. [5]
    G. Andrews, q-Series; Their Development and Application in Analysis, Number Theory. Combinatorics, Physics and Computer Algebra. Regional Conference Series in Mathematics, 66, Amer. Math. Soc., Providence, RI, 1986.MATHGoogle Scholar
  6. [6]
    G. Andrews and R. Askey, Classical orthogonal polynomials, in Polynômes Orthogonaux et Applications, ed. C. Brezenski et al, Lecture Notes in Math. 1171, Springer-Verlag, Berlin 1985, 36–62.CrossRefGoogle Scholar
  7. [7]
    R. Askey, The q-gamma and q-beta functions, Applicable Analysis 1978 (8) 125–141.Google Scholar
  8. [8]
    R. Askey, Ramanujan's extensions of the gamma and beta functions, Amer. Math. Monthly 87 (1980), 346–358.MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    R. Askey, Two integrals of Ramanujan, Proc. Amer. Math. Soc. 85 (1982), 192–194.MathSciNetCrossRefMATHGoogle Scholar
  10. [10]
    R. Askey, Continuous Hahn polynomials, Physics A. Math. Gen. 18(1985), L1017–L1019.MathSciNetCrossRefMATHGoogle Scholar
  11. [11]
    R. Askey, Limits of some q-Laguerre polynomials, J. Approx. Th. 46 (1986), 213–216.MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    R. Askey, An integral of Ramanujan and orthogonal polynomials, J. Indian Math. Soc. 51 (1987), 27–36.MathSciNetMATHGoogle Scholar
  13. [13]
    R. Askey, Continuous q-Hermite polynomials when q>1, Workshop on q-series and Partitions, ed. D. Stanton, Springer, New York, to appear.Google Scholar
  14. [14]
    R. Askey, Beta integrals and q-extensions, Proc. Ramanujan Centennial International Conference, ed. R. Balakrishnan, K. S. Padmanabhan, and V. Thangaraj, Ramanujan Mathematical Society, Annamalai Univ., Annamalainagar, 1988, 85–102.Google Scholar
  15. [15]
    R. Askey and R. Roy, More q-beta integrals, Rocky Mountain J. Math. 16 (1986), 365–372.MathSciNetCrossRefMATHGoogle Scholar
  16. [16]
    R. Askey and J. Wilson, A set of orthogonal polynomials that generalize the Racah coefficients or 6-j symbols, SIAM J. Math. Anal. 10 (1979), 1008–1016.MathSciNetCrossRefMATHGoogle Scholar
  17. [17]
    R. Askey and J. Wilson, Some basic hypergeometric orthogonal polynomials that generalize Jacobi polynomials, Memoirs Amer. Math. Soc. 319 (1985), 55 pp.Google Scholar
  18. [18]
    N. M. Atakishiyev and S. K. Suslov, The Hahn and Meixner polynomials of an imaginary argument and some of their applications, J. Phys. A., Math. Gen. 18 (1985), 1583–1596.MathSciNetCrossRefMATHGoogle Scholar
  19. [19]
    E. W. Barnes, A new development of the theory of the hypergeometric functions, Proc. London Math. Soc. (2) 6 (1908), 141–177.MathSciNetCrossRefMATHGoogle Scholar
  20. [20]
    F. Beukers, A note on the irrationality of ζ(2) and ζ(3), Bull. London Math. Soc. 11 (1979), 268–272.MathSciNetCrossRefMATHGoogle Scholar
  21. [21]
    L. de Branges, Gauss spaces of entire functions, J. Math. Anal. Appl. 37 (1972), 1–41.MathSciNetCrossRefMATHGoogle Scholar
  22. [22]
    L. de Branges, Tensor product spaces, J. Math. Anal. Appl. 38 (1972), 109–148.MathSciNetCrossRefMATHGoogle Scholar
  23. [23]
    J. Dougall, On Vandermonde's theorem and some more general expansions, Proc. Edinburgh Math. Soc. 25 (1907), 114–132.CrossRefMATHGoogle Scholar
  24. [24]
    V. G. Drinfeld, Quantum groups, Proceedings of the International Congress of Mathematicians, Berkeley, 1986, Amer. Math. Soc., Providence, 1987, 798–820.Google Scholar
  25. [25]
    E. Feldheim, Sur les polynomes généralisés de Legendre, Izv. Akad. Nauk. SSSR Ser. Math., 5 (1941), 241–248.MathSciNetMATHGoogle Scholar
  26. [26]
    G. Gasper, q-Analogues of a gamma function identity, Amer. Math. Monthly, 94 (1987), 199–201.MathSciNetCrossRefGoogle Scholar
  27. [27]
    G. Gasper, q-Extensions of Barnes', Cauchy's and Euler's beta integrals, to appear in Cauchy volume.Google Scholar
  28. [28]
    G. Gasper and M. Rahman, Basic Hypergeometric Series, Cambridge Univ. Press, to appear.Google Scholar
  29. [29]
    W. Hahn, Über Orthogonalpolynome die q-Differenzengleichungen genügen, Math. Nach. 2(1949), 4–34.CrossRefGoogle Scholar
  30. [30]
    G. H. Hardy, Proof of a formula of Mr. Ramanujan, Messenger of Math. 44 (1915), 18–21; reprinted in Collected Papers of G. H. Hardy, vol. 5, Oxford, 1972, 594–597.Google Scholar
  31. [31]
    F. H. Jackson, On q-definite integrals, Quart. J. Pure and Appl. Math. 41 (1910), 193–203.MATHGoogle Scholar
  32. [32]
    M. Jimbo, A q-difference analogue of U(g) and the Yang-Baxter equation, Lett. in Math. Phys. 10 (1985), 63–69.MathSciNetCrossRefMATHGoogle Scholar
  33. [33]
    E. G. Kalnins and W. Miller, Symmetry techniques for q-series: The Askey-Wilson polynomials, Rocky Mountain J. Math., to appear.Google Scholar
  34. [34]
    E. G. Kalnins and W. Miller, q-series and orthogonal polynomials associated with Barnes' first lemma, SIAM J. Math. Anal. 19 (1988), 1216–1231.MathSciNetCrossRefMATHGoogle Scholar
  35. [35]
    T. Koornwinder, Jacobi functions ϕλ(αα)(t) as limit cases of q-ultraspherical polynomials, to appear.Google Scholar
  36. [36]
    T. Koornwinder, The addition formula for little q-Legendre polynomials and the SU(2) quantum group, to appear.Google Scholar
  37. [37]
    R. Lamphere, Elementary proof of a formula of Ramanujan, Proc. Amer. Math. Soc. 91 (1984), 416–420.MathSciNetCrossRefMATHGoogle Scholar
  38. [38]
    I. L. Lanzewizky, Über die Orthogonalität der Fejér-Szegöschen Polynone, C. R. (Dokl.) Acad. Sci. URSS 31 (1941), 199–200.MathSciNetMATHGoogle Scholar
  39. [39]
    A. Magnus, Associated Askey-Wilson polynomials as Laguerre-Hahn orthogonal polynomials, Orthogonal Polynomials and Their Applications, ed. M. Alfaro et al, Lecture Notes in Math. 1329, Springer, New York, 1988, 261–278.CrossRefGoogle Scholar
  40. [40]
    A. Markoff, On some application of algebraic continued functions, (in Russian), Thesis, St. Petersburg, 1884, 131 pp.Google Scholar
  41. [41]
    T. Masuda, K. Mimachi, Y. Nakagami, M. Noumi and K. Ueno, Representations of quantum groups and a q-analogue of orthogonal polynomials, C. R. Acad. Sci. Paris, Sér. I. Math. 307 (1988), 559–564.MathSciNetMATHGoogle Scholar
  42. [42]
    J. Meixner, Orthogonale Polynomsysteme mit einer besonderen Gestalt der erzeugenden Funktion, J. London Math. Soc. 9 (1934), 6–13.MathSciNetCrossRefMATHGoogle Scholar
  43. [43]
    D. Moak, The q-analogue of the Laguerre polynomials, J. Math. Anal. Appl. 81 (1981), 20–47.MathSciNetCrossRefMATHGoogle Scholar
  44. [44]
    A. F. Nikiforov, S. K. Suslov and V. B. Urarav, Classical Orthogonal Polynomials of a Discrete Variable, Nauka, Moscow (in Russian), 1985.Google Scholar
  45. [45]
    E. M. Nikishin, The Padé Approximants, Proc. International Congress of Mathematicians, Helsinki, 1978, vol. 2, Helsinki, 1980, 623–630.Google Scholar
  46. [46]
    P.-I. Pastro, Orthogonal polynomials and some q-beta integrals of Ramanujan, J. Math. Anal. Appl. 112 (1985), 517–540.MathSciNetCrossRefMATHGoogle Scholar
  47. [47]
    F. Pollaczek, Sur une famille de polynômes orthogonaux qui contient les polynômes d'Hermite et de Laguerre comme cas limites, C. R. Acad. Sci. (Paris) 230 (1950), 1563–1565.MathSciNetMATHGoogle Scholar
  48. [48]
    G. Racah, Theory of complex spectra. I, Phys. Rev. 61 (1942), 186–197.CrossRefGoogle Scholar
  49. [49]
    S. Ramanujan, A class of definite integrals, Quarterly J. Math. 48 (1920), 294–310, reprinted in Collected Papers of Srinivasa Ramanujan, ed. G. H. Hardy, P. V. Seshu Aiyar and B. M. Wilson, Cambridge U. Press, 1927.Google Scholar
  50. [50]
    S. Ramanujan, Notebook, volume 1, Tata Inst. Bombay, 1957; reprinted Narosa, New Delhi, 1984.Google Scholar
  51. [51]
    S. Ramanujan, Notebook, volume 2, Tata Inst., Bombay, 1957; reprinted Narosa, New Delhi, 1984.Google Scholar
  52. [52]
    S. Ramanujan, The Lost Notebook and Other Unpublished Papers, Narosa, New Delhi, 1988, distributed in Europe and North America by Springer-Verlag, New York.MATHGoogle Scholar
  53. [53]
    L. J. Rogers, Second memoir on the expansion of certain infinite products, Proc. London Math. Soc. 25 (1894), 318–343.MathSciNetGoogle Scholar
  54. [54]
    L. J. Rogers, Third memoir on the expansion of certain infinite products, Proc. London Math. Soc. 26 (1895), 15–32.MathSciNetMATHGoogle Scholar
  55. [55]
    V. Romanovsky, Sur quelques classes nouvelles de polynomes orthogonaux, C. R. Acad. Sci., Paris, 188 (1929), 1023–1025.MATHGoogle Scholar
  56. [56]
    L. J. Slater, Generalized Hypergeometric Functions, Cambridge U. Press, Cambridge, 1966.MATHGoogle Scholar
  57. [57]
    D. Stanton, Orthogonal polynomials and Chevalley groups, Special Functions: Group Theoretical Aspects and Applications, ed. R. Askey, T. H. Koornwinder and W. Schempp, Reidel, Dordrecht, 1984, 87–124.CrossRefGoogle Scholar
  58. [58]
    T. J. Stieltjes, Recherches sur les fractions continues, Annales de la Faculté des Sciences de Toulouse, 8 (1894) 122 pp, 9 (1895), 47 pp. Reprinted in Oeuvres Complètes, vol. 2, 402–566.Google Scholar
  59. [59]
    S. K. Suslov, The Hahn polynomials in the Coulomb problem, Sov. J. Nuc. Phys. 40 (1) (1984), 79–82. (Original in Russian in Yad. Fiz. 40, 126–132 (July, 1984).MathSciNetGoogle Scholar
  60. [60]
    G. Szegö, Ein Beitrag zur Theorie der Thetafunktionen, Sitz. Preuss, Akad. Wiss. Phys. Math. Kl. XIX (1926), 242–252, reprinted in Collected Papers, vol. 1, Birkhaüser-Boston, 1982, 795–802.MATHGoogle Scholar
  61. [61]
    G. Szegö, Orthogonal Polynomials, Amer. Math. Soc. Colloq. Publ. 23, fourth edition, Amer. Math. Soc., Providence, RI 1975.MATHGoogle Scholar
  62. [62]
    P. L. Tchebychef, Sur une nouvelle série, Oeuvres, Tom 1, Chelsea, New York, 1961, 381–384.Google Scholar
  63. [63]
    P. L. Tchebychef, Sur l'interpolation des valeurs équidistantes, Oeuvres, Tom 2, Chelsea, New York, 1961, 219–242.Google Scholar
  64. [64]
    V. R. Thiruvenkalachar and K. Venkatachaliengar, Ramanujan at Elementary levels; Glimses, unpublished manuscript.Google Scholar
  65. [65]
    J. Thomae, Beiträge zur Theorie der durch die Heinesche Reihe: 1+((1-qα)(1-qβ)/(1-q)(1-qγ))x +... darstellbaren Functionen, J. reine angew. Math., 70 (1869), 258–281.MathSciNetCrossRefGoogle Scholar
  66. [66]
    N. Ja. Vilenkin, Special Functions and the Theory of Group Representations, Trans. Math. Monographs, 22, Amer. Math. Soc., Providence, 1968.MATHGoogle Scholar
  67. [67]
    G. N. Watson, The continuations of functions defined by generalized hypergeometric series, Trans. Cambridge Phil. Soc. 21 (1910), 281–299.Google Scholar
  68. [68]
    E. T. Whittaker and G. N. Watson, A Course of Modern Analysis, fourth edition, Cambridge, 1952.Google Scholar
  69. [69]
    S. Wigert, Sur les polynomes orthogonaux et l'approximation des fonctions continues, Arkiv för Mat., Astron. och Fysik, 17 (18) (1923), 1–15.MATHGoogle Scholar
  70. [70]
    J. Wilson, Some hypergeometric orthogonal polynomials, SIAM J. Math. Anal. 11 (1980), 690–701.MathSciNetCrossRefMATHGoogle Scholar
  71. [71]
    S. L. Woronowicz, Twisted SU(2) group. An example of a noncommutative differential calculus, Publ. RIMS, Kyoto Univ. 23 (1987), 117–181.MathSciNetCrossRefMATHGoogle Scholar
  72. [72]
    S. L. Woronowicz, Compact matrix pseudogroups, Commun. Math. Phys. 111 (1987), 613–665.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag 1989

Authors and Affiliations

  • Richard Askey
    • 1
  1. 1.University of WisconsinMadison

Personalised recommendations